Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 1:39 PM EDT for Russell County, Washington County, City of Bristol, Virginia; Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 1:39 PM EDT (17:39 UTC)
- Expired
- May 24, 2017, 2:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 144 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:51 PM EDT | TSTM WND DMG | Bristol Va, VA | NUMEROUS TREES AND POWER LINES DOWN ACROSS THE CITY OF BRISTOL, VA. SOME STRUCTURAL DAMAGE TO ROOFS OF A FEW BUILDINGS. |
| May 24, 1:53 PM EDT | TSTM WND DMG | Bristol Va, VA | TREES DOWN AT WASHINGTON-LEE ELEMENTARY SCHOOL. TREES AND POWER LINES DOWN ON LEE HIGHWAY NEAR VALLEY DRIVE. |
| May 24, 2:10 PM EDT | TSTM WND DMG | Abingdon, VA | OVER A DOZEN TREES DOWN ACROSS THE CITY OF ABINGDON INCLUDING A LARGE TREE DOWN ON A HOUSE ON SUMMERWOOD DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WUUS54 KMRX 241739
SVRMRX
TNC019-091-163-VAC167-191-520-241845-
/O.NEW.KMRX.SV.W.0082.170524T1739Z-170524T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
139 PM EDT WED MAY 24 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Sullivan County in eastern Tennessee...
Northeastern Carter County in eastern Tennessee...
Johnson County in eastern Tennessee...
Russell County in southwestern Virginia...
The City of Bristol in southwestern Virginia...
Washington County in southwestern Virginia...
* Until 245 PM EDT
* At 139 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Surgoinsville to 10 miles west of
Gray to 8 miles west of Jonesborough to 11 miles southeast of
Tusculum, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Lebanon, Mountain City, Cleveland
Va, Walnut Hill, Glade Spring, Honaker, St. Paul, Damascus, Laurel
Bloomery, Emory-Meadow View, Rosedale, Shady Valley, Dye, South
Holston Dam, Collingwood, Hansonville and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM EDT for southwestern
Virginia.
LAT...LON 3659 8168 3653 8171 3647 8170 3634 8213
3659 8232 3660 8230 3688 8239 3691 8230
3697 8233 3700 8229 3699 8226 3704 8217
3705 8204 3707 8202 3712 8201 3714 8190
3696 8178 3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1739Z 222DEG 39KT 3657 8284 3637 8266 3631 8263 3607
8260
HAIL...<.75IN
WIND...60MPH
$$
05/MA2 follow-up statements
478
WWUS54 KMRX 241813
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
213 PM EDT WED MAY 24 2017
TNC019-091-VAC520-241823-
/O.CAN.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Carter TN-Johnson TN-City of Bristol VA-
213 PM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARTER...AND
JOHNSON COUNTIES AND THE CITY OF BRISTOL IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3661 8164 3660 8187 3657 8193 3655 8193
3649 8200 3673 8214 3704 8217 3705 8204
3707 8202 3712 8201 3714 8190 3696 8178
3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1813Z 224DEG 50KT 3694 8209 3679 8195 3673 8192 3657
8190
$$
TNC163-VAC167-191-241845-
/O.CON.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Sullivan TN-Russell VA-Washington VA-
213 PM EDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN SULLIVAN...EASTERN RUSSELL AND WASHINGTON
COUNTIES...
At 213 PM EDT, severe thunderstorms were located along a line
extending from near Lebanon to near Abingdon to 8 miles northwest of
Mountain City, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Glade Spring, Honaker, Damascus,
Emory-Meadow View, Rosedale, Lindell, Dye, Holston, Hansonville,
Hilander Park, Harr and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3661 8164 3660 8187 3657 8193 3655 8193
3649 8200 3673 8214 3704 8217 3705 8204
3707 8202 3712 8201 3714 8190 3696 8178
3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1813Z 224DEG 50KT 3694 8209 3679 8195 3673 8192 3657
8190
HAIL...<.75IN
WIND...60MPH
$$
05/MA672
WWUS54 KMRX 241821
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
221 PM EDT WED MAY 24 2017
TNC163-241831-
/O.CAN.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Sullivan TN-
221 PM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3661 8164 3662 8192 3659 8194 3659 8206
3677 8202 3704 8209 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190 3696 8178
3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1821Z 222DEG 39KT 3699 8203 3684 8189 3678 8186 3662
8184
$$
VAC167-191-241845-
/O.CON.KMRX.SV.W.0082.000000T0000Z-170524T1845Z/
Russell VA-Washington VA-
221 PM EDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN RUSSELL AND WASHINGTON COUNTIES...
At 221 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Lebanon to 7 miles west of Saltville
to 7 miles southwest of Quarry to 9 miles southeast of Abingdon,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Abingdon, Lebanon, Glade Spring, Honaker, Damascus, Lindell, Dye,
Emory-Meadow View, Rosedale and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3661 8164 3662 8192 3659 8194 3659 8206
3677 8202 3704 8209 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190 3696 8178
3693 8184 3679 8170 3663 8161
TIME...MOT...LOC 1821Z 222DEG 39KT 3699 8203 3684 8189 3678 8186 3662
8184
HAIL...<.75IN
WIND...60MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:23 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 24, 11:23 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1123 AM EDT Wed May 24 2017 .DISCUSSION... An active day across the region as a surface cold front tracks toward the region from the west. Areas of showers and thunderstorms will continue to move across the region along and ahead of this boundary. The first wave of energy will continue to track across East Tennessee into Southwest Virginia over the next 2-3 hours. A few strong to severe storms are possible with this wave -- especially for areas along the NC/GA border where a Tornado Watch is in effect and with some of the stronger line segments. The second wave will move across the region from midday through the rush hour/late afternoon time period. Should we begin to see some clearing/breaks develop back toward the west, another round of strong, more organized storms are possible. This is due to a strengthening 30-40 kt LLJ, which will create a more favorable shear profile for organized line segments and perhaps a few supercells. The big question as mentioned is instability and how storms this morning will impact the environment late this afternoon. Earlier runs of the NAM and HRRR supported some stronger storms in the afternoon. Latest trends are weaker given some lower progged instability values behind this initial wave. However, as mentioned, the favorable shear profile will make it necessary for watching everything closely as all three modes of severe weather are possible: damaging winds, hail, and isolated tornadoes. Main threat will last until 5 PM EDT until this activity generally shifts east of the mountains as the front sweeps in. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 55 75 56 / 90 50 30 0 Knoxville McGhee Tyson Airport, TN 73 54 70 54 / 90 40 50 10 Oak Ridge, TN 72 54 71 55 / 90 40 40 10 Tri Cities Airport, TN 73 53 64 52 / 90 60 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP
Hazardous weather outlook, May 24, 3:47 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 347 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Severe Thunderstorms Possible Today, especially areas along and east of interstate 75... ...Main concern Today will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become unstable. If the airmass is allowed to become unstable to produce severe thunderstorms, the main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be along and east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to the latest forecast from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Severe Thunderstorms are Possible both Saturday and Sunday Afternoon and Early Evening... A moist and very unstable airmass will be across the area this weekend. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today, and again this weekend.
In the hours before
Local storm report, May 24, 12:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG 3 SE SEVIERVILLE 35.86N 83.54W
05/24/2017 SEVIER TN 911 CALL CENTER
NUMEROUS TREES DOWN IN THE MIDDLE CREEK AREA.
&&Local storm report, May 24, 12:17 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG S GATLINBURG 35.72N 83.49W
05/24/2017 SEVIER TN PARK/FOREST SRVC
SEVERAL TREES DOWN IN THE GREAT SMOKY MOUNTAINS NATIONAL
PARK. TREES REPORTED DOWN IN THE TREEMONT...LAUREL
CREEK...AND THE LITTLE RIVER BETWEEN ELKMONT AND LAUREL
FALLS. TREES ALSO DOWN ALONG THE GATLINBURG BYPASS.
&&Local storm report, May 24, 12:36 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG COSBY 35.81N 83.25W
05/24/2017 COCKE TN 911 CALL CENTER
TREES DOWN IN COSBY AND ALONG INTERSTATE 40 AT EXIT 440.
&&Local storm report, May 24, 12:37 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG 3 SE NEWPORT 35.93N 83.15W
05/24/2017 COCKE TN 911 CALL CENTER
NUMEROUS TREES DOWN IN THE EDWINA AREA.
&&Local storm report, May 24, 12:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG CANEY BRANCH 36.05N 82.99W
05/24/2017 GREENE TN 911 CALL CENTER
FEW TREES DOWN ALONG THE WESTERN EDGE OF THE COUNTY.
&&Local storm report, May 24, 1:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 7 SW NEWPORT 35.89N 83.28W
05/24/2017 COCKE TN EMERGENCY MNGR
SEVERAL TREES AS WELL AS POWER LINES DOWN ON A HOUSE IN
THE BOGARD COMMUNITY.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:01 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 59 min |
| May 23, 8:19 PM EDT | Special Weather Statement | MRX | Monroe | 41 min |
| May 23, 8:29 PM EDT | Special Weather Statement | MRX | Sequatchie | 46 min |
| May 23, 9:19 PM EDT | Special Weather Statement | MRX | Meigs, Rhea | 41 min |
| May 23, 9:58 PM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 47 min |
| May 23, 10:15 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| May 23, 10:20 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 10:49 PM EDT | Special Weather Statement | MRX | Sevier | 26 min |
| May 23, 10:50 PM EDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 10:59 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
| May 23, 11:14 PM EDT | Special Weather Statement | MRX | Sevier | 46 min |
| May 23, 11:16 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 44 min |
| May 24, 7:08 AM EDT | Special Weather Statement | MRX | Marion | 52 min |
| May 24, 7:29 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 31 min |
| May 24, 8:03 AM EDT | Special Weather Statement | MRX | Hamilton, Sequatchie | 42 min |
| May 24, 10:01 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 30 min |
| May 24, 10:15 AM EDT | Special Weather Statement | MRX | Blount, Knox, Loudon | 45 min |
| May 24, 10:33 AM EDT | Special Weather Statement | MRX | Polk | 42 min |
| May 24, 10:55 AM EDT | Special Weather Statement | MRX | Monroe | 50 min |
| May 24, 11:00 AM EDT | Special Weather Statement | MRX | Blount, Knox, Sevier | 60 min |
| May 24, 11:17 AM EDT | Special Weather Statement | MRX | Blount | 43 min |
| May 24, 11:32 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 46 min |
| May 24, 12:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 43 min |
| May 24, 12:33 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 57 min |
| May 24, 5:45 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 45 min |
| May 24, 7:15 PM EDT | Special Weather Statement | MRX | Hawkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.